Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 243, NWS Nashville, TN

June 29, 1997Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 29, 1997, 5:00 PM CDT for Rutherford County, Tennessee. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 5:00 PM CDT (22:00 UTC)
Expired
Jun 29, 1997, 6:00 PM CDT
In force
60 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS1 KBNA 292201 RRA
SVRBNA
TNC149-292300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT SUN JUN 29 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...RUTHERFORD COUNTY
 
AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
MURFREESBORO. THIS STORM WAS MOVING NORTHEAST AT 20 MPH AND SHOULD MOVE
TO NEAR CHRISTIANA BY 510 PM AND I-24 BY 515 PM.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:35 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 2:35 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT SUN JUN 29 1997

MDLS IN GOOD AGREEMNT SHARPENING LOW-MID LVL TROF OVR NRN/CNTRL PLAINS
DURG FCST PD. THIS WL HELP TO INDUCE LOW/MID LVL RDGG OVR LWR MS VLY
RESULTING IN NW FLOW OVR TN VLY. THIS NW FLOW WL HELP TO PUSH WK
MID/UPR LVL TROF THAT HAS BEEN QUASI-STATIONARY OVR MID MS VLY EWD
MON/MON NIGHT. IN ADDITION...NW FLOW WL ALSO ADVECT ANY CONVECTN THAT
DVLPS OVR IA/MO INTO TN VLY.

THUS CURRENT PATTERN OF OCNL SHWRS/TSTMS WL CHG LTL. HWVR DO XPCT TO
SEE A LTL MORE SUN ON TUE IN BTWN SYSS AS DRIER AIR ADVECTS INTO
MID/UPR LAYERS OF ATMOS. HWVR RESULTANT SUNSHINE WL HELP TO TRIGGER
AFTN CONVECTION AS LWR LAYERS RMN MOIST.

MOS TEMP GUID GNRLLY ACCECPTED BUT WL FAVOR TEMPS A COUPLE OF DEGS BLO
NGM MOS FOR DAYTIME HIGHS. AS FAR AS POPS...GUID LOOKS REASONABLE WITH
SLGT ADJUSTMENTS.
09
BNA 71/83/70/87 5754

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:39 PM CDTFlash Flood WarningOHXLawrence2 hr
Jun 28, 10:38 PM CDTFlash Flood WarningOHXWayne3 hr
Jun 28, 10:41 PM CDTSevere Thunderstorm WarningOHXWayne34 min
Jun 28, 11:27 PM CDTFlash Flood WarningOHXGiles3 hr
Jun 28, 11:41 PM CDTFlash Flood WarningOHXLawrence3 hr
Jun 29, 6:52 PM CDTFlash Flood WarningOHXWhite4 hr
Jun 29, 6:57 PM CDTFlash Flood WarningOHXLawrence, Wayne4 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.